Alert archive / New York / Special Marine Warnings in 2021
Special Marine Warning 80, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Aug 1, 2021, 6:20 PM EDT. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2021, 6:20 PM EDT (22:20 UTC)
- Expired
- Aug 1, 2021, 7:45 PM EDT
- In force
- 85 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Buffalo radar (KBUF), 26 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
662
WHUS51 KBUF 012220
SMWBUF
LEZ040-041-061-012345-
/O.NEW.KBUF.MA.W.0080.210801T2220Z-210801T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
620 PM EDT Sun Aug 1 2021
The National Weather Service in Buffalo has issued a
* Special Marine Warning for...
Lake Erie from Buffalo to Van Buren Point...
* Until 745 PM EDT.
* At 618 PM EDT, a broken line of showers and thunderstorms
producing waterspouts were located along a line extending from
west of Erie Basin Marina to 15 nm north of Van Buren Point to 21
nm northwest of Dunkirk, moving southeast at 25 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
* Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Grand Island,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Wanakah,
Lewiston, Dunkirk, Athol Springs, Bayview and Sunset Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4255 7966 4283 7893 4295 7891 4299 7902
4306 7900 4306 7895 4302 7890 4300 7894
4302 7889 4305 7889 4310 7906 4319 7905
4318 7899 4311 7901 4304 7883 4298 7888
4276 7882 4267 7901 4253 7912 4238 7944
TIME...MOT...LOC 2218Z 293DEG 25KT 4291 7891 4272 7949 4268 7974
WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS
$$
JJR3 follow-up statements
178
FZUS71 KBUF 012244
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
644 PM EDT Sun Aug 1 2021
LEZ040-041-061-012345-
/O.CON.KBUF.MA.W.0080.000000T0000Z-210801T2345Z/
644 PM EDT Sun Aug 1 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 745 PM EDT...
For the following areas...
Lake Erie from Buffalo to Van Buren Point...
At 642 PM EDT, severe thunderstorms producing waterspouts were
located along a line extending from near Small Boat Harbor to 10 nm
northwest of Sunset Bay to 12 nm northwest of Van Buren Point, moving
southeast at 25 knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Marine weather spotter.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Wanakah,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Dunkirk, Athol
Springs, Bayview and Sunset Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4255 7966 4283 7893 4290 7890 4289 7885
4276 7882 4267 7901 4253 7912 4246 7932
4238 7944
TIME...MOT...LOC 2242Z 293DEG 25KT 4286 7876 4267 7934 4263 7959
WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS
$$
JJR129
FZUS71 KBUF 012313
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
713 PM EDT Sun Aug 1 2021
LEZ040-041-061-012345-
/O.CON.KBUF.MA.W.0080.000000T0000Z-210801T2345Z/
713 PM EDT Sun Aug 1 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 745 PM EDT...
For the following areas...
Lake Erie from Buffalo to Van Buren Point...
At 712 PM EDT, showers and thunderstorms producing waterspouts were
located along a line extending from Bayview to near Lake Erie Beach
to near Sunset Bay to 7 nm southeast of Dunkirk, moving east at 25
knots.
HAZARD...Waterspouts and wind gusts 34 knots or greater.
SOURCE...Marine weather spotter.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous seas. Small craft could be damaged in briefly
higher winds and suddenly higher waves.
Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Wanakah,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Dunkirk, Athol
Springs, Bayview and Sunset Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.
&&
LAT...LON 4255 7966 4283 7893 4290 7890 4289 7885
4276 7882 4267 7901 4253 7912 4246 7932
4238 7944
TIME...MOT...LOC 2312Z 285DEG 23KT 4276 7884 4265 7903 4251 7909 4237
7925
WATERSPOUT...OBSERVED
HAIL...0.00IN
WIND...>34KTS
$$
JJR399
FZUS71 KBUF 012344
MWSBUF
Marine Weather Statement
National Weather Service Buffalo NY
744 PM EDT Sun Aug 1 2021
LEZ040-041-061-012353-
/O.EXP.KBUF.MA.W.0080.000000T0000Z-210801T2345Z/
744 PM EDT Sun Aug 1 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 745 PM EDT...
The affected areas were...
Lake Erie from Buffalo to Van Buren Point...
The showers and thunderstorms that prompted the warning have
weakened and mostly moved over land, and no longer pose a
significant threat to boaters, therefore the warning will be allowed
to expire.
LAT...LON 4255 7966 4283 7893 4290 7890 4289 7885
4276 7882 4267 7901 4253 7912 4246 7932
4238 7944
TIME...MOT...LOC 2343Z 293DEG 25KT 4269 7862 4258 7881 4244 7887 4230
7903
$$
JJRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 1, 5:55 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 1, 5:55 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 555 PM EDT Sun Aug 1 2021 .SYNOPSIS... A cold front and area of low pressure will exit the region this evening with occasional showers and scattered thunderstorms. A few storms may contain locally heavy downpours and gusty winds. Scattered showers will linger tonight before high pressure builds into the eastern Great Lakes Monday, bringing a return to dry weather that will last much of the week. && .NEAR TERM /THROUGH MONDAY/... Water vapor imagery shows a well-defined shortwave trough tracking southward across Southern Ontario. Primary cold front has made it through our region. Clusters of convection are east of the shortwave trough from Genesee Valley to the North Country. Mainly heavy downpours with these storms. Strong convection also shifting southeast off Long Point Ontario closer to the shortwave trough. Showers and a few thunderstorms remain possible across the region through the early evening as the shortwave trough moves overhead. Some gusty winds and pea size hail are possible. Also with colder temps aloft, have seen signs of waterspouts trying to develop on both Lake Erie and Lake Ontario. Per ICWR model output this will continue to be hazard through this evening especially where showers and low-level convergence persist. Rest of tonight, the shortwave trough tracks overhead and exits to the east by Monday morning. Cold air advection in northwest flow and lingering moisture will provide additional support for scattered showers south and southeast of the Lakes. Low temperatures in the mid 50s tonight. Only a few showers will be leftover across north central NY Monday morning. Dry conditions expected across the region for the remainder of the day. Cool with highs in the low to mid 70s. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... Monday night through Tuesday night will be characterized by fair and dry weather as surface-based ridging drifts eastward across our region...with temperatures and humidity levels also remaining quite comfortable. Lows Monday night will range from the upper 40s across interior portions of the Southern Tier/North Country to the mid- upper 50s along the lakeshores of far western New York...with widespread highs in the mid to upper 70s then following for Tuesday...and lows in the mid-upper 50s expected for Tuesday night. On Wednesday the surface ridge will slide off to our east...while broad upper level troughing will be in place aloft...extending from Southern Canada to some semblance of a weak upper low over the Ohio Valley. With continued slow warming/moistening of our airmass and daytime heating...a few isolated to widely scattered showers and storms cannot be ruled out across far interior sections during the afternoon and early evening...with any such activity then quickly fading after sunset. Otherwise fair dry weather will continue to prevail...with highs Wednesday near 80...and lows Wednesday night in the upper 50s to lower 60s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... During this period...the modest upper level low over the Ohio Valley will weaken and lift out across New York State and New England through Friday...with a general zonal flow aloft then becoming established across our region next weekend. Meanwhile at the surface...high pressure will be anchored over the western Atlantic. Coupled together...all this will allow for a gradual but steady influx of increasingly warmer and more humid air into our region... with daytime highs climbing to the mid-upper 80s in most locations by late next weekend...and nighttime lows rising into the mid to upper 60s. With respect to precipitation chances...weak impulses circulating through the larger-scale flow aloft will combine with the slowly building warmth and humidity to yield the potential for some widely scattered to scattered showers/storms each day...with these primarily coming each afternoon/early evening in tandem with peak heating. This stated...much of the time still appears likely to remain rain free. && .AVIATION /22Z SUNDAY THROUGH FRIDAY/... Scattered showers and a few thunderstorms remain possible into the early evening however severity looks low. A brief period of MVFR/IFR is possible though. A mix of VFR/MVFR ceilings expected into this evening as northwest flow becomes prevailing behind departing surface low. Upslope flow, moisture and lake enhancement will keep MVFR ceilings overnight with IFR ceilings across the higher terrain. Drier air moves into the region Monday and prevailing VFR conditions expected at the TAF sites after 15z. Outlook... Monday night through Tuesday night...VFR. Wednesday through Thursday night...Mainly VFR. Afternoon showers and storms possible. && .MARINE... Scattered showers and some thunderstorms are possible this evening. Conditions are favorable for waterspouts through the evening as cooler air aloft moves over the eastern Great Lakes, steepening low level lapse rates and allowing lake induced equilibrium levels to rise to around 30K feet. Funnel clouds and waterspouts have already been reported at times since late this morning. Northwest winds will increase tonight through Monday morning in the wake of a departing low pressure system and cold front, resulting in choppy conditions along the south shore of Lake Ontario.and eventually along shoreline of Lake Erie toward Dunkirk and Ripley. Winds and waves should remain just below Small Craft Advisory levels. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock/HSK/JLA NEAR TERM...HSK/JLA SHORT TERM...JJR LONG TERM...JJR AVIATION...HSK/JLA MARINE...Hitchcock/HSK/JLA
Hazardous weather outlook, Aug 1, 1:47 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 147 PM EDT Sun Aug 1 2021 NYZ001>008-010>014-019>021-085-021800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 147 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-021800- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 147 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. There is a chance of waterspouts on Lake Erie and Lake Ontario this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-021800- Upper Niagara River and Buffalo Harbor-Lower Niagara River- 147 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-021800- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 147 PM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
In the hours before
Special weather statement, Aug 1, 1:38 PM EDT, 4 hours 42 minutes before
Special Weather Statement National Weather Service Buffalo NY 138 PM EDT Sun Aug 1 2021 NYZ021-011900- Allegany- 138 PM EDT Sun Aug 1 2021 ...HEAVY RAIN DIMINISHING ACROSS SOUTHERN ALLEGANY COUNTY... Locally heavy rainfall from thunderstorms early this afternoon is tapering off across southern Allegany County, replaced by areas of light to moderate rain. Thunderstorms produced local rainfall amounts of around 2 inches along a narrow corridor from Genesee and Bolivar to southwest of Wellsville. This will result in high water this afternoon along small streams and in poor drainage areas. Motorists should be alert for standing water on roads. LAT...LON 4200 7830 4210 7831 4217 7774 4200 7775 Hitchcock
Special weather statement, Aug 1, 3:24 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
324 PM EDT Sun Aug 1 2021
NYZ007-008-012045-
Jefferson-Lewis-
324 PM EDT Sun Aug 1 2021
...AN AREA OF THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT CENTRAL
JEFFERSON AND NORTHERN LEWIS COUNTIES...
At 319 PM EDT, thunderstorms were clustered near Watertown and
the Fort Drum area, moving east at 25 mph.
Torrential rainfall from these storms will produce poor drainage
flooding and ponding of water in low lying areas. If driving through
these storms, visibilities will be reduced to near half a mile or
less.
Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Adams,
Dexter, Glen Park, Herrings, Adams Center, Henderson Harbor, Barnes
Corners, Denmark, New Bremen, Sackets Harbor, Henderson, Black River,
Smithville, Philadelphia and Rodman.
This includes Interstate 81 between exits 41 and 48.
Do not drive your vehicle through flooded roadways.
LAT...LON 4375 7588 4392 7649 4396 7644 4396 7638
4395 7634 4400 7635 4411 7604 4425 7552
4410 7517 4381 7513
TIME...MOT...LOC 1919Z 267DEG 21KT 4397 7576
ThomasSpecial weather statement, Aug 1, 5:14 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Buffalo NY
514 PM EDT Sun Aug 1 2021
NYZ003-014-012200-
Ontario-Monroe-
514 PM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MONROE AND
NORTHWESTERN ONTARIO COUNTIES...
At 512 PM EDT, a thunderstorm with torrential downpours was
located over Victor, or 7 miles south of Fairport, moving southeast
at 20 mph. Ponding of water on low lying areas is possible
with this storm.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Canandaigua, Victor, Bloomfield, Farmington, Mendon, East Bloomfield,
Manchester, Shortsville, Cheshire, Fishers, Cottage City and Holcomb.
This includes Interstate 90 between exits 45 and 44.
Do not drive your vehicle through flooded roadways.
LAT...LON 4298 7754 4306 7744 4294 7715 4284 7716
4279 7730
TIME...MOT...LOC 2112Z 304DEG 17KT 4300 7746
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:30 AM EDT | Special Weather Statement | BUF | Erie | 45 min |
| Aug 1, 9:55 AM EDT | Special Weather Statement | BUF | Livingston | 35 min |
| Aug 1, 10:08 AM EDT | Special Weather Statement | BUF | Chautauqua | 37 min |
| Aug 1, 10:11 AM EDT | Special Weather Statement | BUF | Wyoming | 34 min |
| Aug 1, 10:44 AM EDT | Special Weather Statement | BUF | Chautauqua | 46 min |
| Aug 1, 10:47 AM EDT | Special Weather Statement | BUF | Allegany | 43 min |
| Aug 1, 11:14 AM EDT | Special Weather Statement | BUF | Lewis | 46 min |
| Aug 1, 11:33 AM EDT | Special Weather Statement | BUF | Cattaraugus | 42 min |
| Aug 1, 12:07 PM EDT | Special Marine Warning | BUF | 83 min | |
| Aug 1, 12:18 PM EDT | Special Weather Statement | BUF | Allegany | 42 min |
| Aug 1, 12:42 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 48 min |
| Aug 1, 1:38 PM EDT | Special Weather Statement | BUF | Allegany | 82 min |
| Aug 1, 3:24 PM EDT | Special Weather Statement | BUF | Jefferson | 81 min |
| Aug 1, 5:14 PM EDT | Special Weather Statement | BUF | Ontario | 46 min |
| Aug 1, 5:34 PM EDT | Special Marine Warning | BUF | 116 min |
Nearby
Special Marine Warnings in New York, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.